Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 15, NWS La Crosse, WI

May 12, 2000Allamakee County, Iowa; Crawford County, Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 12, 2000, 6:43 AM CDT for Allamakee County, Iowa; Crawford County, Vernon County, Wisconsin. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 12, 2000, 6:43 AM CDT (11:43 UTC)
Expired
May 12, 2000, 7:45 AM CDT
In force
62 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Allamakee County, IA, Crawford County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 44 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 6:46 AM CDTHail 0.75Church, IA
May 12, 7:00 AM CDTHail 1.75De Soto, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2323 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
1.8
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 121144
SVRLSE
IAC005-WIC023-123-121245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
643 AM CDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ALLAMAKEE COUNTY IN NORTHEAST IOWA
  VERNON COUNTY IN SOUTHWEST WISCONSIN
  NORTHERN CRAWFORD COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 745 AM CDT

* AT 643 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING LARGE HAIL 4 MILES NORTHWEST OF
  CHURCHTOWN...OR ABOUT 8 MILES NORTH OF WAUKON. THIS ACTIVITY WAS
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LANSING AT 655 AM CDT
  NEAR RED MOUND AT 700 AM CDT
  NEAR WEST PRAIRIE AND RISING SUN AT 710 AM CDT
  NEAR READSTOWN AT 725 AM CDT
  NEAR VIOLA AT 735 AM CDT

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

NELSON

LAT...LON 4346 9155 4324 9150 4324 9067 4373 9069

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:37 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 12, 3:37 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
337 AM CDT FRI MAY 12 2000

MAIN CONCERNS THIS FORECAST PERIOD ARE PRECIPITATION CHANCES AND
TEMPERATURES.

LATEST SURFACE ANALYSIS HAD A LOW PRESSURE CENTER IN SOUTH CENTRAL
WISCONSIN WITH A COLD FRONT TRAILING INTO EASTERN IOWA JUST SOUTH
OF KDBQ.  BEST PUSH OF COLD AIR WAS THROUGH IOWA...WITH NEARLY
NEUTRAL TEMPERATURE ADVECTION IN MOST OF CENTRAL WISCONSIN. KDMX
RADAR HAD A BAND OF SHOWERS AND THUNDERSTORMS STRETCHED ACROSS
CENTRAL IOWA WITH A GENERAL NORTHEASTERLY MOVEMENT. KFSD/KABR/KOAX
RADARS INDICATED SCATTERED SHOWERS WERE DEVELOPING ACROSS EASTERN
SECTIONS OF SOUTH DAKOTA AND NEBRASKA...AND THE SHOWERS WERE MOVING
QUICKLY TO THE NORTHEAST. WATER VAPOR IMAGERY HAS A SHORT WAVE IN
NORTHEAST MONTANA WITH A SOUTHWESTERLY JET THROUGH WESTERN NEBRASKA
INTO NORTHEAST SOUTH DAKOTA. MRRN1 PROFILER IN NORTHWEST NEBRASKA
HAS 115 KT MAX NEAR 300 MB.

ETA FORECASTS THE SURFACE FRONT TO SLOWLY MOVE TO THE EAST TODAY.
THE 500 MB HEIGHT AND VORTICITY FIELDS REPRESENT THE CIRCULATION
OVER NORTHEAST MONTANA WELL IN THE ETA. THE LOW IS FORECAST TO OPEN
UP AND MOVE EAST TODAY INTO TONIGHT. ETA HAS THE MAIN VORTICITY
MAXIMA STRETCHED FROM NEAR LAKE SUPERIOR TO KEAU TO KOMA BY 13/06Z.
MAIN UPPER LEVEL LIFT AS SEEN IN 400 TO 200 MB LAYER POTENTIAL
VORTICITY IS INTO SOUTHEAST MINNESOTA BY 13/03Z AND TO CENTRAL
WISCONSIN BY 13/12Z. ETA/NGM INDICATE MOISTURE MAY DECREASE
OVERNIGHT WITH VALUES DROPPING TO 60 PERCENT OR LESS. RELATIVE
HUMIDITY VALUES INCREASES SATURDAY AS MUCH COOLER AIR MOVES IN THE
LOWER LAYERS. CU RULE INDICATES BROKEN TO OVERCAST CONDITIONS
SATURDAY AFTERNOON.

WILL CARRY SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING IN
SOUTHERN CUTS...AND POPS ELSEWHERE. WITH STRONG UPPER LEVEL SYSTEM
MOVING ACROSS TONIGHT WILL KEEP SLIGHT CHANCE...GIVEN AVAILABLE
DYNAMICS. TEMPERATURES TODAY WILL SEE ONLY A LITTLE REBOUND MOST
SECTIONS...AND MUCH COOLER TEMPERATURES TONIGHT AND SATURDAY AS
MAIN COLD POOL MOVES ACROSS THE AREA.

.LSE...NONE.

NELSON

In the hours before

Special weather statement, May 12, 5:20 AM CDT, 1 hour 23 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-121830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
520 AM CDT FRI MAY 12 2000

...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TODAY...

WARM MOIST AIR POOLING AHEAD OF A FRONTAL SYSTEM WILL CONTINUE TO
PROVIDE THE FUEL FOR SHOWERS AND THUNDERSTORMS TODAY. THERE WILL
PLENTY OF INSTABILITY AND LIFT IN THE ATMOSPHERE...BUT SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SOME OF THE
STORMS WILL LIKELY PRODUCE SMALL HAIL...HEAVY DOWNPOURS...AND GUSTY
WINDS.

MOST OF THE THUNDERSTORM ACTIVITY WILL BE CONFINED TO THE MORNING
HOURS...ALTHOUGH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
STILL BE POSSIBLE THROUGH THIS EVENING.

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

RIECK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:00 PM CDTSevere Thunderstorm WarningARXChickasaw30 min
May 11, 7:15 PM CDTSevere Thunderstorm WarningARXFayette60 min
May 11, 7:58 PM CDTSevere Thunderstorm WarningARXAllamakee62 min
May 11, 8:12 PM CDTSevere Thunderstorm WarningARXFayette78 min
May 11, 8:25 PM CDTTornado WarningARXClayton35 min
May 11, 8:50 PM CDTSevere Thunderstorm WarningARXWinneshiek40 min
May 12, 6:13 AM CDTSevere Thunderstorm WarningARXAllamakee, Winneshiek32 min
May 11, 8:46 PM CDTSevere Thunderstorm WarningARXCrawford59 min
May 11, 9:04 PM CDTTornado WarningARXCrawford41 min
May 12, 7:17 AM CDTSevere Thunderstorm WarningARXRichland43 min
May 12, 9:51 AM CDTSevere Thunderstorm WarningARXJuneau24 min
May 12, 9:58 AM CDTSevere Thunderstorm WarningARXAdams32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.